Jump to content

Has anyone taken SSRIs/SNRIs to reset their autonomic nervous system/improve their PoTS symptoms?


Recommended Posts

Has anyone with PoTS ever taken SSRIs or SNRIs to help reset their autonomic nervous system/improve their PoTS symptoms? If yes, which one(s) did you take? Were there any side effects and what symptoms did it help fix?

My wife's doctor suggested Cymbalta, but there is not a lot of information out there on if it is of any benefit. She is hesitant to try it due to the horror stories of the side effects and withdrawal symptoms of taking SSRIs/SNRIs. 

Any feedback would be so appreciated as she is currently bedridden and is desperate for an improvement. Thanks!

Link to post
Share on other sites

Hi,

I’m on Lyrica and Pristiq.  They help, but no cure.  In a rather interesting side note, one of our cats developed something called “Twitchy Cat Syndrome.”

it is an imbalance in the nervous system, similar to Dysautonomia.  Cats was caused by a shock to the system from steroids.

Our vet prescribed anxiety medication for the immediate issues, but also gave Stanley (cat), antidepressants to try and reset the nervous system.  
It worked, we slowly increased dose, then after a few months, we slowly weened him off.  
He is almost normal, still has spells of the Twitchy Cat, but very infrequent.

So, it appears to work in cats!   Good luck! 

Link to post
Share on other sites

I’m so sorry about your wife. I know what it is like to be afraid of takings meds especially SSRI’s. I have tried Lexapro , hydroxizine , Effexor and Burspar. All had frightening side effects even at low doses.  I wish there were a med that would help me. I know many people that have been helped by taking SSRIs and SSNRIs. It’s just trial and error. I am newly diagnosed with POTS , before I thought it was anxiety. I took the meds because I thought I had anxiety. Now I take Midodrine and it seems to help me. 
I hope your wife finds a med that will help her with her symptoms. She is very fortunate to have a caring husband to be an advocate for her medical needs. 
 

I did find an old post with info on Cymbalta 

https://www.dinet.org/forums/topic/8942-cymbalta/

 

 

 

Link to post
Share on other sites

@WBuffett - I have been on Lexapro for years with good effects on my POTS, no side effects. Earlier this year we added Wellbutrin ( SNRI ) and I did very good with it until I had an allergic reaction and had to stop. Personally I never shied away from taking meds for POTS b/c of listed side effects. Had I been too afraid I would not be better today. Of course I had some bad experiences but none of them were serious. My specialist recommends SSRI's and SNRI's for all of his POTS patients. I have found them to help with energy and fighting fatigue. 

Link to post
Share on other sites

I've tried a wide variety of SSRIs and SNRIs as every GP I saw before I was diagnosed with POTS was convinced my problems were psychological and if we could hit on the right anti-depressant I'd be fine.  Finally I got a referral to a good clinical psychologist who said he didn't know what was wrong with me but I wasn't depressed or anxious and he believed my symptoms had a physical cause.  He said that if the anti-depressants weren't helping my symptoms I should stop taking them.  I've been on sertraline (Zoloft), escitalopram (Lexapro), fluoxetine (Prozac) and venlafaxine (Effexor).  I had no significant side effects with any of them nor any problems stopping them (I followed a taper schedule the psych gave me) so I'd definitely give them a go as I know some people benefit from them.

Link to post
Share on other sites

My diagnosis isn’t POTS but rather neurally mediated hypotension. My Dysautonomia doctor prescribed Strattera, an SNRI, and it worked extremely well for me though I had to start with taking a third of a capsule every other day and it took about a month to increase to a capsule twice per day. It definitely did NOT reset my ANS though, as as soon as my dose wore off symptoms returned. I think this drug worked for me because I tested as parasympatheticly dominant.

Link to post
Share on other sites

I took Zoloft before I was diagnosed as they thought I had anxiety.  It gave me really bad vertigo.  I am also one who is afraid to try any more meds because of the side effects.  I am however going to inquire about Lexapro as I have read a lot of positive things about that one.  

I also just want to thank you for advocating for your wife and reaching out to find support and help for her.  This disease is so horrible to live with and a lot of us spend too much energy trying to be heard/understood/believed.  She is very lucky to have you in her corner and I have faith that the two of you will find something to help!  Keep going, don't ever give up.

Link to post
Share on other sites
On 8/2/2020 at 11:52 AM, WBuffett said:

Has anyone with PoTS ever taken SSRIs or SNRIs to help reset their autonomic nervous system/improve their PoTS symptoms? If yes, which one(s) did you take? Were there any side effects and what symptoms did it help fix?

My wife's doctor suggested Cymbalta, but there is not a lot of information out there on if it is of any benefit. She is hesitant to try it due to the horror stories of the side effects and withdrawal symptoms of taking SSRIs/SNRIs. 

Any feedback would be so appreciated as she is currently bedridden and is desperate for an improvement. Thanks!

I took Paxil for many years and it had the best results with few side effects.  Some people have a terrible reaction to SSRIs. Others like me do well, so it is a bit of trial and error.  You may have to try more than one kind and adjustthe dose.  It might be helpful to do some searches on the forum and also some reading on the different SSRIs that are used.  Paxil is one of them that has been studied and shown to improve dysautonomia symptoms.
 

I don’t  believe SSRIs reset the nervous system.  They increase serotonin which helps symptoms. 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...